New York, 2005

Flash Flood in New York, July 17 to 18, 2005

July 17 to 18, 2005 · NWS BUF · 1 event in 1 county or zone

Slow moving thunderstorms produced heavy rains that flooded roads and basement.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Slow moving thunderstorms produced heavy rains that flooded roads and basement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 17, 9:06 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 17, 9:06 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
1006 PM EDT SUN JUL 17 2005

.UPDATE...

CURRENTLY...FAIRLY WIDESPREAD -SHRA/TSRA ACTIVITY IS ONGOING EAST OF
LAKE ONTARIO. THIS APPEARS TO BE IN ASSOCIATION WITH AN INITIAL
SPOKE OF SHORTWAVE ENERGY PUSHING THROUGH THAT AREA...AND LOOKS TO
CONTINUE FOR AT LEAST A FEW MORE HOURS BEFORE DIMINISHING. WILL
THEREFORE UP POPS FOR THIS AREA TO CATEGORICAL AND INDICATE THE
ACTIVITY BECOMING MUCH MORE SCATTERED AROUND/SHORTLY AFTER MIDNIGHT.

FURTHER TO THE WEST...AREA RADARS ARE MUCH MORE CLEAN...WITH ONLY
ISOLATED ACTIVITY POPPING UP FROM TIME TO TIME IN THIS VERY MOIST
AND UNSTABLE AIRMASS. THE HIGHEST CONCENTRATION OF PCPN WEST OF THE
FINGER LAKES HAS ACTUALLY BEEN FOUND TO THE WEST THIS EVENING ACROSS
SOUTHERN ONTARIO/LOWER MI...IN ASSOCIATION WITH A SECONDARY
SHORTWAVE THAT IS EXPECTED TO MAKE ITS WAY INTO WESTERN NY
OVERNIGHT. WHILE WE EXPECT THAT MUCH OF THE NIGHT SHOULD BE RAINFREE
IN ANY GIVEN LOCATION...WILL BE KEEPING LOW CHC POPS WITH THIS WAVE
WORKING IN OVERNIGHT...AS LITTLE IF ANY PUSH IS NEEDED TO SET OFF
ADDITIONAL ACTIVITY.

WILL BE CUTTING BACK DRAMATICALLY ON THE CLOUD COVER FOR THE
OVERNIGHT HOURS AND MONDAY AM...PER RECENT SATELLITE IMAGERY WHICH
SHOWS PARTLY CLOUDY/MAINLY CLEAR SKIES WORKING IN FROM THE WEST.
PARTLY CLOUDY SHOULD GENERALLY DO FOR THIS PERIOD.

IN ADDITION TO THE ABOVE CHANGES...WE ARE ALSO BUMPING UP TEMPS
SEVERAL DEGREES FOR MONDAY AFTERNOON. THERE WILL BE LESS CLOUD COVER
AROUND COMPARED TO YESTERDAY AND TODAY...AND WITH 850 MB TEMPS
CLIMBING BACK TO AROUND 18C BY MID AFTERNOON...MAXES IN THE 85-90
RANGE LOOK TO BE A VERY GOOD BET REGIONWIDE. HAVE ALSO MADE SOME
CHANGES TO THE LATER PORTIONS OF THE ZFP TO DECLUTTER THE EXISTING
WORDING A BIT.

RELEVANT PARTS OF THIS AFTERNOONS AFD FOLLOW BELOW...WITH UPDATED
AVIATION/MARINE INFORMATION.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...

MONDAY WILL REMAIN VERY HUMID...AND TEMPERATURES WILL BE A FEW
DEGREES WARMER THAN TODAY, BUT WEAK SUBSIDENCE WILL KEEP ANY
CONVECTION MORE WIDELY SCATTERED, THOUGH THE THREAT WILL REMAIN WITH
SURFACE HEATING PUSHING CAPES OVER 1007, AND INCREASED SURFACE WINDS
COMBINING WITH LAKE BREEZES TO GIVE A SMALL SCALE PUSH HERE AND
THERE.

SHOWERS AND THUNDERSTORMS WILL BECOME BETTER ORGANIZED LATER MONDAY
NIGHT AND TUESDAY MORNING, AS THE MIDWEST COLD FRONT APPROACHES
WESTERN NEW YORK. ADDITIONAL LIFT IN THE RIGHT REAR QUADRANT OF THE
UPPER LEVEL JET MAX WILL HELP TO ENHANCE THE CONVECTION.

THE SHOWERS AND THUNDERSTORMS WILL TAPER OFF FROM WEST TO EAST
TUESDAY AS THE FRONT DRIFTS EAST ACROSS THE STATE. A NORTHWEST FLOW
OF REFRESHINGLY COOLER AND DRIER AIR WILL ADVECT INTO THE AREA
TUESDAY NIGHT AND CONTINUE WEDNESDAY.

&&

.LONG TERM (THURSDAY THROUGH SUNDAY)...

HIGH PRESSURE OVER THE MIDDLE ATLANTIC STATES TO START THIS PERIOD
WILL GIVE WAY TO A COOL FRONT THURSDAY NIGHT AND FRIDAY. THE
DYNAMICS ARE NOT EXPECTED TO BE VERY STRONG WITH THIS FRONTAL
PASSAGE...SO WILL ONLY USE LOW CHANCE POPS TO COVER PCPN POTENTIAL
LATER THURSDAY NIGHT AND EARLY FRIDAY.

HIGH PRESSURE IN THE WAKE OF THE FRONT WILL USHER IN ANOTHER BATCH
OF RELATIVELY DRY AIR ALONG WITH SEASONABLE TEMPERATURES FOR BOTH
FRIDAY AND SATURDAY.

A BROAD H5 RIDGE CENTERED OVER THE NATIONS MID SECTION IS THEN
EXPECTED TO NOSE TO THE EAST ACROSS THE GREAT LAKES AND SEND VERY
WARM AIR INTO NEW YORK STATE TO END THE PERIOD (SUNDAY).

ALL IN ALL...THIS FOUR DAY STRETCH WILL FEATURE MORE ABOVE NORMAL
TEMPERATURES (ALTHOUGH NOT NEARLY AS SCORCHING AS THOSE FROM RECENT
WEEKS) WITH BELOW NORMAL AMOUNTS OF PCPN.

&&

.AVIATION...

LOOK FOR GENERALLY MVFR CONDITIONS IN HAZE TONIGHT AT ALL
SITES...OCCASIONALLY IMPROVING TO VFR DURING MONDAY. THUNDERSTORMS
ARE POSSIBLE AT ALMOST ANYTIME...BUT THE CHANCES ARE NOT GREAT
ENOUGH TO BE INCLUDED IN THE TAFS.

&&

.MARINE...

LOOK FOR LIGHT SOUTHERLIES TONIGHT...TURNING SOUTHWEST AND
FRESHENING A BIT DURING MONDAY...ESPECIALLY ALONG THE LAKE ERIE
NEARSHORES AND BUFFALO HARBOR.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.MARINE...NONE.

UPDATE...JJR
SHORT TERM...APB
LONG TERM...RSH
AVIATION/MARINE...SFM
Hazardous weather outlook, Jul 17, 2:38 AM EST, 19 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
338 AM EDT SUN JUL 17 2005

LOZ042>045-NYZ001>008-010>014-019>021-085-180733-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
338 AM EDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE VERY HUMID THAT LIES
ACROSS WESTERN AND CENTRAL NEW YORK. SOME THUNDERSTORMS WILL PRODUCE
TORRENTIAL RAIN WHICH COULD RESULT IN LOCALIZED FLOODING, ESPECIALLY
IN THOSE AREAS THAT SAW HEAVY RAIN ON SATURDAY.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL BRING A CHANCE FOR STRONG THUNDERSTORMS MONDAY
NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Ft Drum radar (KTYX), 29 km away, was scanning. The volume nearest the first event began at 03:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lewis

When
July 17, 10:25 PM EST to July 18, 12:00 AM EST
Where
Lewis County, Constableville
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.567, -75.433

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467228.